Bilateral Corneal Epithelial Lesions Associated with Paclitaxel.
Lee, Hyo Seok; Ha, Jun Young; Choi, Won; Yoon, Kyung Chul
Optometry and Vision Science.
93(10):1333-1336, October 2016.
(Format: HTML, PDF)
Purpose: An antineoplastic drug, paclitaxel, is widely used in small cell lung cancer, breast cancer, and ovarian cancer. We report a case of bilateral, vision-impairing corneal epithelial lesions that developed in a patient receiving paclitaxel monotherapy for breast cancer.
Case Report: A 45-year-old woman presented with a 1-month history of bilateral visual disturbances. She had been receiving paclitaxel chemotherapy after modified radical mastectomy for invasive ductal carcinoma in her left breast. Best-corrected visual acuity was 20/100 in the right eye and 20/40 in the left eye. Slit-lamp examination revealed irregular triangular corneal lesions in both eyes. The lesions extended to the center of the cornea involving the visual axis and showed late staining with fluorescein dye. The lesions resolved 5 months after discontinuation of paclitaxel chemotherapy, and best-corrected visual acuity was restored to 20/20 in both eyes.
Conclusions: Microtubule-stabilizing chemotherapeutic drugs such as paclitaxel can cause visually significant corneal lesions, and these lesions appear to be reversible with discontinuation of the drug. This case highlights the need for regular ophthalmologic examinations for the detection of this reversible adverse ocular reaction.
(C) 2016 American Academy of Optometry